Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 67, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2022, 4:45 PM CDT for Ringgold County, Taylor County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2022, 4:45 PM CDT (21:45 UTC)
- Expired
- May 17, 2022, 5:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ringgold County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1731 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:15 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 17, 3:15 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 315 PM CDT Tue May 17 2022 .SHORT TERM.../Tonight through Wednesday/ Issued at 315 PM CDT Tue May 17 2022 Key Messages: -Uncertainties arise for severe weather threat tonight due to daytime convection -Heavy rain remains consistent threat tonight -More severe weather possible Thursday -Much cooler air mass arrives for the weekend Discussion: There seems to be a tight severe weather window tonight, concentrated mostly in far southwest Iowa. CAMs have not handled daytime convection in Nebraska well earlier today, adding uncertainty to the severe weather risk this evening. Storms reside along instability gradient, which exists right along the Missouri river early this afternoon. These storms could work to limit the axis's eastward movement, especially since synoptic forcing thus far has been fairly disorganized. Recent model output reflects this possibility, slowing the eastward boundary progression. Recent model runs suggest best precipitation will just clip SW Iowa initially before sinking south, impacting far northern Missouri. The LLJ kicks in later this evening and will be integral in any remaining or re-initiating convection this evening. By the time it reaches the IA/MO stateline, thunderstorms will be elevated with PWATs generally between 1.3 and 1.5 inches. Counties nearest the MO stateline will be best positioned to receive heavy rainfall with accumulations potentially upwards of 2 inches in localized areas. Rainfall will clear the region early Wednesday, leaving dense cloud cover in place that will yield highs that will only warm in the 70s. && .LONG TERM.../Wednesday night through Tuesday/ Issued at 315 PM CDT Tue May 17 2022 Primary concern of the period occurs with severe potential on late Thursday as upper trof swings into the northern plains backing nearly zonal flow to the southwest and pushing a surface cold front into Iowa. Before convection arrives, Thursday will be warm with progd 850mb temperatures climbing to 20-24C. Current forecast has highs in the low to mid 80s, but these will likely need to be adjusted several degrees warmer with time. Attention then shifts to convective potential as a strong cold front approaches late in the day. Cold frontal timing discrepancies remain in 12z deterministic output however. The 12z ECMWF has continue the trend of the 00z output of slowing the front arrival to IA until late Thursday evening. Meanwhile the 12z GFS is around 6 hours quicker, moving it into the state by late Thursday afternoon and through the state during the evening. Mid-level capping differences exist too, with 700mb temps warming to 10-12C on the ECMWF. Meanwhile little to no cap exists in the GFS, with progd 3000-4000 j/kg of SBCAPE. 0-6km bulk shear of 40-50 knots would be sufficient for severe potential in the vicinity of the the eventual cold front location. Additionally, PWATs will climb to 1.75" which suggests heavy rain potential as well. Will need to keep an on eye on this period for the potential of both severe weather and heavy rain, the precise locations of which will hinge upon cold frontal timing. Much cooler temperature arrives behind Thursday night's cold frontal passage with highs only reaching the 50s on Saturday. Showers will be a possibility as well with cool mid-level temps combined with cyclonic NW flow. Another shortwave may arrive early next week as well, with high temps expected to return back to near 70 early next week. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1256 PM CDT Tue May 17 2022 An area of showers will continue moving into western Iowa over the next couple of hours. Additional thunderstorm activity will move in after 22z, primarily affecting KDSM and KOTM through the night. Timing uncertainty remains, however, pending afternoon convection in eastern Nebraska. Should organization be sufficient, primary hazards with thunderstorms are heavy rain, damaging winds, and hail. Ceilings will lower to IFR at KALO, KFOD, and KMCW. Patchy fog will be possible at KDSM and KOTM through the morning. Conditions should improve to VFR through during the day Wednesday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Jimenez/Hahn LONG TERM...Hahn AVIATION...Jimenez/Hahn
Hazardous weather outlook, May 17, 3:02 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 302 PM CDT Tue May 17 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-181115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 302 PM CDT Tue May 17 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Strong to severe thunderstorms are expected this evening into tonight, mainly from southwest to south central Iowa. The main hazards will be large hail and gusty winds along with localized heavy rainfall. Other thunderstorms activity is expected farther north with some locally heavy rain as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances are forecast later Thursday into early Friday with the severe hazards being better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and again late Thursday.
In the hours before
Special weather statement, May 17, 3:36 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
336 PM CDT Tue May 17 2022
IAZ081-092-172130-
Adams IA-Taylor IA-
336 PM CDT Tue May 17 2022
...Strong thunderstorms will impact portions of Adams and Taylor
Counties through 430 PM CDT...
At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Lake Icaria to near
Braddyville. Movement was east at 30 mph. A wind gust of 55 mph was
recorded at the Red Oak Airport at 325 pm.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Corning, Bedford, Lenox, Lake Icaria, New Market, Prescott, Gravity,
Nodaway, Sharpsburg, Conway, Carbon, Lake Of Three Fires State Park,
Corning Municipal Airport, Bedford Municipal Airport and Lake Icaria
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4058 9492 4073 9491 4073 9493 4116 9493
4116 9447 4105 9447 4057 9465
TIME...MOT...LOC 2035Z 270DEG 25KT 4113 9491 4061 9510
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SmallThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:36 PM CDT | Special Weather Statement | DMX | Adams, Taylor | 54 min |
| May 17, 4:12 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 48 min |
| May 17, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 40 min |
| May 17, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.